Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 641, NWS Norman, OK

October 12, 2001Atoka County, Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 12, 2001, 10:15 PM CDT for Atoka County, Bryan County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 12, 2001, 10:15 PM CDT (03:15 UTC)
Expired
Oct 12, 2001, 11:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Atoka County, OK, Bryan County, OK

The radar

The Norman radar (KTLX), 173 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
3.7
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS54 KOUN 130318
SVROKC
OKC005-013-130400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT FRI OCT 12 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  EASTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS   
FROM NEAR CHOCKIE TO BOKCHITO...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENNINGTON...BOKCHITO...DAISY AND
  LANE

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 70 MPH.  
MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO 
HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. 
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.


LAT...LON 3406 9623 3394 9607 3441 9544 3467 9579

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 9:45 PM CDT, 30 minutes earlier.

Area forecast discussion, Oct 12, 9:45 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT FRI OCT 12 2001

COMPLICATED SURFACE ANALYSIS AT 02Z WITH COLD FRONT ROUGHLY ALONG
INTERSTATE 35 WITH AREAS OF LOW PRESSURE WEST OF WICHITA...AND NEAR
ARDMORE. WARM FRONT EXTENDS ACROSS SOUTHERN ARKANSAS AND SOUTHEAST
OKLAHOMA. UPPER TROUGH CONTINUES TO DIG OVER SOUTHEAST NEW MEXICO
WITH SHORTWAVE TROUGH EJECTING NORTHEASTWARD...CURRENTLY NEAR
WICHITA FALLS. AS THE SHORTWAVE TROUGH MOVES NORTHEASTWARD
OVERNIGHT...EXPECT ASSOCIATED COLD FRONT TO MOVE EASTWARD AS
WELL...WITH THE FRONT MOVING THROUGH SOUTHEAST OKLAHOMA BEFORE 12Z.
SMALL POPS FOR WESTERN OKLAHOMA THIS EVENING WILL BE REMOVED
SHORTLY. PRECIP OVER THE EASTERN OKLAHOMA SHOULD GRADUALLY END FROM
WEST TO EAST. FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST OKLAHOMA
WILL REMAIN INTACT DUE TO CURRENT WIDESPREAD AREAL COVERAGE ACROSS
THAT AREA.

.OUN...
OK...FLASH FLOOD WATCH TONIGHT...OKZ032-041>43-046>48-050>052
TX...NONE.
JAMES

In the hours before

Local storm report, Oct 12, 5:25 PM CDT, 4 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT FRI OCT 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    9 WSW JOY                 TX   .75 INCH HAIL
10/12/01   CLAY                           PUBLIC REPORT

0524 PM    5 S HENRIETTA             TX   1.00 INCH HAIL
10/12/01   CLAY                           AMATEUR RADIO REPORT

KT
Local storm report, Oct 12, 5:26 PM CDT, 4 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT FRI OCT 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    5 S CHICKASHA             OK   .88 INCH HAIL
10/12/01   GRADY                          AMATEUR RADIO REPORT

KT
Local storm report, Oct 12, 6:19 PM CDT, 3 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT FRI OCT 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    2 N JOY                   TX   1.00 INCH HAIL
10/12/01   CLAY                           REPORTED BY AMATEUR
                                          RADIO OPERATOR

JF
Local storm report, Oct 12, 6:45 PM CDT, 3 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT FRI OCT 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    5 ENE TERRAL              OK   .88 INCH HAIL
10/12/01   JEFFERSON                      PUBLIC REPORT

0636 PM    5 NW BELLEVUE             TX   .75 INCH HAIL
10/12/01   CLAY                           AMATEUR RADIO REPORT

KT
Local storm report, Oct 12, 7:03 PM CDT, 3 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT FRI OCT 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    8 E DOVER                 OK   1.00 INCH HAIL
10/12/01   KINGFISHER                     REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0645 PM    CASHION                   OK   1.00 INCH HAIL
10/12/01   KINGFISHER                     REPORTED BY COUNTY
                                          EMERGENCY MANAGER

KT
Local storm report, Oct 12, 7:59 PM CDT, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT FRI OCT 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    BILLINGS                  OK   .75 INCH HAIL
10/12/01   NOBLE                          REPORTED BY BILLINGS
                                          FIRE DEPARTMENT

0800 PM    DUNCAN                    OK   .75 INCH HAIL
10/12/01   STEPHENS                       AMATEUR RADIO REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:18 PM CDTSevere Thunderstorm WarningOUNGarfield42 min
Oct 12, 7:43 PM CDTSevere Thunderstorm WarningOUNKay, Noble47 min
Oct 12, 8:02 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens43 min
Oct 12, 8:14 PM CDTSevere Thunderstorm WarningOUNLove46 min
Oct 12, 9:35 PM CDTSevere Thunderstorm WarningOUNBryan40 min
Oct 12, 9:38 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.